The patient is a 63-year-old Caucasian female with a history of central diabetes insipidus following resection of a nonfunctioning pituitary macroadenoma. The patient had been stable with normal electrolyte and fluid balance taking desmopressin 0.2 mg orally twice a day. She presented with complaints of abdominal pain; subsequent evaluation disclosed cholelithiasis. The patient was scheduled for elective surgery and later underwent cholecystectomy, appendectomy, and choledochojejunostomy. She was admitted postoperatively. Her serum sodium at the time of surgery was normal at 143. She was treated with lactated ringers solution intravenously during surgery; no desmopressin was given on the day of surgery. Her serum sodium was noted to have risen to 149 in the recovery area, but therapy with lactated ringers solution at 150 cc/hour was continued. In the initial 24 hours including surgery her recorded total intake was 4845 cc and output 5265 cc. Approximately 24 hours after surgery the serum sodium was noted to be 163. Her mental status was noted to be obtunded prompting neurology consultation. Because of hypernatremia and polyuria, endocrinology consultation was obtained later on the first postoperative day. Following endocrine evaluation, the patient was started on parenteral desmopressin and the IV fluid regimen was adjusted. The maximum serum sodium recorded was late in the evening on the first postoperative day, reaching a peak of 172. Over the subsequent 48 hours the patient’s fluid balance improved and serum sodium normalized to 145 by the fourth postoperative day. Concomitant with the improvement in serum sodium levels her mental status returned to baseline. Unfortunately, her postoperative course was complicated by the development of fever, respiratory failure, pneumonia, and renal insufficiency. On the 14th postoperative day the patient underwent abdominal reexploration with drainage of an intra-abdominal abscess. Desmopressin was transitioned from parenteral to oral dosing following reestablishment of enteral feedings. She was finally discharged after a two month hospital/inpatient rehab. stay. She had normal electrolytes at the time of discharge.
This case is illustrative of an error of omission. Despite noting desmopressin on the patient’s list of home medications, it was not given preoperatively, intraoperatively, or in the initial 24 hours following completion of surgery. The record is not clear on the reason(s) behind the omission. Was it simply overlooked? Was it noted, but not felt important enough to continue? The patient had been maintained on desmopressin since the development of central diabetes insipidus 4 months prior, and had maintained normal serum sodium. She received no desmopressin for a total of approximately 36 hours. Because of her altered mental status and abdominal surgery, the patient could not drink freely in order to maintain normal tonicity. In a study of 103 hospitalized patients with hypernatremia, 73 patients (86%) had limited access to water or mental status changes interfering with normal thirst perception1. In a retrospective survey of 389 patients admitted to a university hospital medical ICU, 22 patients (5.7%) developed hypernatremia in the course of their stay in the ICU. The average duration of hypernatremia in this group was 34.7 hours as opposed to an average duration of 16.2 hours in 34 patients (8.9%) who were hypernatremic upon ICU admission2. These same studies cite hypernatremia frequently developing as a result of inadequate fluid prescriptions; additionally, as in this case, the treatment of hypernatremia is often delayed. In our patient, the duration of hypernatremia was nearly 72 hours, a fact which may have contributed to other postoperative complications and may have also significantly lengthened her hospital stay.
Studies of medication errors occurring in the hospital environment show that physician education alone is inadequate to eliminate errors3,4. Systems approaches to this problem can potentially contribute to the solution. Computerized protocols at the point of care, for example, can establish an explicit method of improving treatment, reducing error, and increasing quality5,6,7.
In this case, a computerized support tool which recognized the discrepancy between ordered postoperative medication and the usual outpatient medications which included desmopressin might have prevented this error. In addition, a computerized alert highlighting a dangerously elevated serum sodium level might have been invaluable both in recognizing the error and facilitating correction8. Computerized alert systems have previously been shown to increase the proportion of patients with electrolyte abnormalities who receive appropriate care, decrease the amount of time spent in a life-threatening situation, and reduce the length of hospitalization9. A computerized alert highlighting the significant rise in serum sodium from admission to recovery, could have led to earlier recognition of the error, and might have resulted in resumption of desmopressin and adjustment of the IV fluid formula a full 18 hours before it was eventually recognized and treatment instituted.
The overall prevalence of hypernatremia in the hospitalized population is relatively low but significant. Prevention, recognition, and appropriate therapy are crucial. Mortality rates have ranged from 42% to 60% in studies10,11. In one series, hypernatremia was felt to be a contributing factor in the deaths of 16% of hospitalized hypernatremic patients who died during admission1. Hospital-acquired hypernatremia as occurred in this patient has also been shown to be associated with significantly higher mortality compared to hypernatremia presenting at admission2. Hypernatremia has been shown to result in significantly greater lengths of hospital stay12. In our patient, what could have been a 5-7 day inpatient stay was stretched to two months because of complications. Fortunately, she survived but the significant hypertonicity and mental obtundation early in her postoperative course was a likely contributor to later potentially preventable morbidities.
What are the primary points to remember from this case?
- Medication reconciliation at points of transition, for example OR-Recovery to inpatient, or inpatient to discharge, is important in the prevention of error.
- A computerized alert system can aid in recognition and treatment of inpatient electrolyte abnormalities.
- Medication error can lead to significant increase in morbidity and mortality.
- Purely conjectural but intuitively probable is this authorâ€™s assertion that earlier endocrinology consultation in the care of patients with endocrine conditions which may be impacted by therapy for another condition, will prevent or minimize some medication errors.
- Palevsky PM, Bhagrath R, Greenberg A. Hyernatremia in hospitalized patients Annals of Internal Medicine 1996; 124(2): 197-203.
- Polderman KH, Schreuder WO, et.al. Hypernatremia in the intensive care unit: an indicator of quality of care? Critical Care Medicine 1999 27(6):1105-1108.
- Leape LL. Error in medicine JAMA 1994; 272:1851-1857.
- Leape LL, Bates DW, Cullen DJ, Cooper J, Demonaco HJ, Gallivan T, et. al. Systems analysis of adverse drug events. JAMA 1996; 274:35-43.
- Morris A. Algorithm-based Decision Making. In Tobin M, ed. Principles and Practice of Intensive Care Monitoring. New York: McGraw-Hill, 1998:1355-1381.
- Morris A. Developing and implementing computerized protocols for standardization of clinical decisions. Annals of Internal Medicine 2000;132:373-383.
- Morris A. Decision support and safety of clinical environments. Quality and Safety In Health Care 2002;11:69-75.
- Paltiel, O, Gordon L, Berg D, Israeli, A. Effect of a computerized alert on the management of hypokalemia in hospitalized patients. Archives of Internal Medicine. 2003;163:200-204.
- Tate KE, Gardner RM, Weaver LK. A computerized laboratory alerting system. MD Comput. 1990;7:296-301.
- Mahowald JM, Himmelstein DU. Hyernatremia in the elderly; relation to infection and mortality. J. Am. Geriatr. Soc. 1981;29:177-180.
- Long CA, Marin P, Bayer AG, Shetty HG, Pathy MS. Hypernatremia in an adult inpatient population. Postgrad. Med. J. 1991;67:643-645.
- Lindner G, Funk GC, Schwarz C et. al. Hypernatremia in the critically ill is an independent risk factor for mortality. Am. J. Kidney Dis. 2007 Dec; 50(6):952-957.